Later the patient had a burn going through her body

Info iconThis preview shows page 1. Sign up to view the full content.

View Full Document Right Arrow Icon
This is the end of the preview. Sign up to access the rest of the document.

Unformatted text preview: f skin. She was apparently in great pain. Therac-25, More Accidents Initially, the manufacturer, AECL, and operators of the machine refused to believe that it could have been caused by the Therac-25. Five more accidents involving massive overdoses to patients occurred between 1985 and 1987. During this time AECL, the FDA and Therac25 users were trying to identify and solve the problem(s). Therac-25 is: a dual-mode linear accelerator (electrons, X-rays at various energy levels); more compact, more versatile, easier to use than previous versions, the Therac-6 and Therac-20; reusing some of the T-6 software package; designed to take advantage of computer control from the outset; relying completely on the computer's abilities to control and monitor the hardware; not designed to function as a stand alone machine like the T-6 and T-20, the T-25 has no independent protective circuits to monitor energy beam, mechanical interlocks for policing machine and ensuring safe operation. Therac-25, Operating the machine First accident Second accident treatment prescription printout feature disabled, no hard copy of treatment data. Therac shut down after 5s with an "H-tilt" error message. System display reads "no dose" and indicates "treatment pause." Second attempt at treatment. Press "P" key (proceed command), expect proper dose (this is standard operating procedure, operators are accustomed to frequent malfunctions) Process repeated three more times, display showing "no dose" delivered each time. After the fifth pause, the machine goes into treatment suspend. Hospital service technician finds nothing wrong. Above scenario not unusual. In this case, unusually, patient received up to 17,000 rads. AECL could not reproduce the malfunction, had microswitches replaced without real cause. Four other similar accidents occur with some variations in the scenario but all related to software. Therac-25, In the End The machine was recalled in 1987 for extensive...
View Full Document

This note was uploaded on 01/09/2012 for the course EMP EMP5117 taught by Professor Bohehm during the Fall '11 term at University of Ottawa.

Ask a homework question - tutors are online